MAUDE Adverse Event Report: CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH SMALL CERVICAL CUP; UTERINE MANIPULATOR, PRODUCT CODE: LKF

CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH SMALL CERVICAL CUP; UTERINE MANIPULATOR, PRODUCT CODE: LKF
Catalog Number 60-6085-200
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The "used/damaged" vcare uterine manipulator from the surgery on (b)(6) 2016 was returned to conmed for evaluation.Visual inspection found the cervical cup, vaginal cone and intrauterine balloon had completely detached from the manipulator tube and this verified the report of "components detachment.The intrauterine balloon was not returned for evaluation.The locking mechanism, handle, and pilot balloon remained intact on the device.It was noted that the locking mechanism was still tightened onto the manipulator tube when received.This finding suggested that the locking mechanism was not released prior to removal, as instructed in the ifu.Measurement of the returned components confirmed all dimensions were within specifications and no product defects were identified during examination.Based on the evaluation findings, it is believed that the most probable cause of this reported "components detachment" was use related due to a misuse of the device during the removal process.The device was manufactured on 19-oct-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there were no other similar complaints received.A 2-year review of product history for this device family revealed 24 similar occurrences for component detachment including this complaint.During this same 2-year period time frame, over (b)(4).It should be noted, of the 24 reports of device breakages, there has been only one (1) report in which a second surgery was performed to remove the retained foreign objects.To date, there has been no patient long term adverse effects reported regarding any of the reported incidents.This type of failure mode is addressed in the risk documents and the safety risk has been found to be acceptable.The vcare uterine manipulator is a disposable, single-use device for manipulation of the uterus and cervix in surgical and diagnostic procedures.The device consists of a manipulator tube having an inflatable balloon at its proximal end and an anatomically configured cannula/handle for maintaining proper attitude of the uterus at the distal end.The vcare incorporates a system of cup-like elevators to provide manipulation of the uterus, and retraction and elevation of the cervix.The conmed vcare is indicated for manipulation of the uterus and injection of fluids or gases during laparoscopic procedures such as laparoscopic assisted vaginal hysterectomy (lavh), total laparoscopic hysterectomy (tlh), minilap, laparoscopic tubal occlusion, or diagnostic laparoscopy and also maintains pneumoperitoneum by sealing the vagina once a colpotomy is performed.To reduce the risk of component detachment and patient injury, the instruction for use (ifu) provides the following warnings and precautions: prior to removal of the device, ensure the locking mechanism is released via the thumbscrew and swipe a finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage; do not use excessive force upon device removal to avoid traumatizing the vaginal canal and/or component detachment; vaginal delivery of a large uterus may result in patient injury.Morcellation or other methods should be used to reduce the size of the uterus prior to removal through the vaginal canal; visually inspect vcare on removal from the patient to verify that the device is intact and all forward components (figure #1: 1.Intrauterine balloon; 2.Cervical cup; 3.Vaginal cup, 4.Locking assembly, and 5.Thumbscrew) have all been retrieved from the patient.
 
Event or Problem Description
The user facility reported that during use of the vcare uterine manipulator on (b)(6) 2016 in a hysterectomy procedure, "the small vcare device fell apart." as reported, "the balloon came off the shaft and both the forward green cup and the occlude cup came off (slide off) the shaft" when the device was coming out of the patient during the removal process.All parts were recovered with no problems reported.No alternate device was used and the procedure was otherwise completed with no further complications, surgical delay or patient injury.This report is filed on the basis of potential injury with recurrence.

Brand Name
VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH SMALL CERVICAL CUP
Common Device Name
UTERINE MANIPULATOR, PRODUCT CODE: LKF
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6055410
Report Number1320894-2016-00132
Device Sequence Number19057992
Product Code LKF
UDI-Device Identifier00653405061796
UDI-Public(01)00653405061796(17)171018(30)1(10)201510191
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2017
Device Catalogue Number60-6085-200
Device Lot Number201510191
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2016
Initial Report FDA Received Date10/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR